Need help breaking free from addiction?
1-888-993-3112
Call 24/7 for treatment options. Ad Info & Options

How To Get Off Focalin

Question:

I will keep it quick. I was diagnosed with ADHD in 2002 and have been taking medicine ever since. I am now taking 60mg of Focalin a day and I just want to stop taking it because I am stubborn and I want to live life without pills at least for a while. What is the best method to get my body safely off something it has been getting everyday for over 5 years? Should I expect withdrawl? And just to save you from having to tell me I am going to do this under the guidance of my doctor but I just want another opinion about what to expect. Thanks

This Disclaimer applies to the Answer Below
  • Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
  • Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Answer:

First, let me caution you that I am NOT a physician and cannot inform you of the best method for getting off of this medicine because that is something beyond my expertise. If you suddenly stop taking Focalin you will experience side effects. It is necessary that you gradually withdraw from this medication in order to avoid serious side effects. Done gradually, you should experience either a minimum of or no side effects at all.

Let me also say that I cannot blame you for wanting to get off of a medicine, especially if you can live and function without it. Focalin is powerful and has unpleasant side effects.

What I hope you have been doing for the last five years is learning how to control your ADHD symptoms. If that has not happened, I want to urge you to see someone who has expertise in this area. There are many skills and techniques that you can acquire that will make the medication unnecessary. I am not referring to "talk therapy" but to skills training with a coach who is trained in ADHD with adults or a therapist who knows how to teach the important skills.

Your Email sounds a bit angry and I cannot blame you for that. I am not an advocate for people being on medication if they do not need to be. In this case, there is so much you can learn to do to help you control this ADHD thing that it really not be necessary to just be taking a medicine that can have serious side effects.

Best of luck and I hope you get off of the pills and control your life with your own skills and abilities.

More "Ask Dr. Schwartz" View Columnists

Close

Call the Helpline Toll-FREE

To Get Treatment Options Now.

1-888-993-3112 100% Confidential

Get Help For You or a Loved One Here...

Click Here for More Info.

Close

Call The Toll-FREE Helpline 24/7 To Get Treatment Options Now.

100% Confidential
Get Treatment Options From Your Phone... Tap to Expand